St.Johns Wort Causes Coat Problem in Mare
My wife’s grey mare has a skin problem. Her ears and back have become red and swollen, the skin drying out and sloughing off in flakes. The mare is turned out to grass during the summer and brought in nights, in winter. We give her a small feed morning and evening. In April, we started her on a St. John’s Wort supplement for mares, in the form of a tincture made at a strength of 1:2, in alcohol strength 60%. My wife found St.John’s Wort most helpful for her depression and thought this would help our mare with moods.
At the tack shop where we purchased the product, the shop assistant said “some human foods react with St. John Wort and perhaps something in the feed or forage was causing a reaction”.
Before starting the mare on the St.John’s Wort supplement, her coat was in good condition on the same feed.
Please advise us on incompatible feeds and herbs for mares.
Answer: Neither the feed nor forage, is the cause of this skin problem. St. John’s Wort has been proven to cause phototoxicity in grazing animals. This sensitivity to sunlight is shown by the skin developing erythaemous lesions (red swollen areas). Cases of humans showing photosensitivity to St. John’s Wort have also been reported. (Golsch et al 1997). Clinical trials with AIDS patients showed phototoxicity on exposed areas (Chavez 1997).
The trigger is exposure to sunlight. As your mare is living out, exposed to sunlight up to 18 hours a day in mid summer, it is not surprising that she has developed phototoxicity symptoms to St.John’s Wort. (Reference: Johnson A E. Dermatoxic Plants. In Current Veterinary Therapy 2. Food Animal Practice. 1986)
In humans, St. John’s Wort is known to interact with tyramine foods such as cheese, chocolate, citrus fruits, yeast spreads and red wine. Reactions have been noted with anti-depressant drugs, NSAID’s such as aspirin and narcotics. None of this information is relevant to your mare’s condition.
The high strength of alcohol at 60% proof given daily to a horse can severely impair the liver. Spirits such as whisky, brandy, vodka are 37% to 40% proof. This tincture is one and half times stronger. Most certainly, there is some level of liver impairment after such high levels of alcohol have been given daily.
Stop the supplement immediately, keep your mare stabled indoors and seek veterinary advice on pallative care to heal the lesions.
Furthermore, contact the manufacturer with your complaint. It is obvious no research or trial was taken before making this product available for horses.
Send your questions by email to: email@example.com